Hail, Ramsey
- When
- September 12, 3:15 PM CST
- Where
- Ramsey County, 1.15 mi NW of Devils Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.110, -98.870
A few strong thunderstorms became severe over northwest Minnesota during the mid to late afternoon of September 12th. As the Minnesota storms approached the Roseau to Baudette area, another area of storms initiated over the Devils Lake region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A few strong thunderstorms became severe over northwest Minnesota during the mid to late afternoon of September 12th. As the Minnesota storms approached the Roseau to Baudette area, another area of storms initiated over the Devils Lake region. These North Dakota storms eventually tracked up into the northern Red River Valley. Both areas of storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 12, 2:23 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 323 PM CDT Wed Sep 12 2018 .SHORT TERM...(This afternoon through Thursday) Issued at 322 PM CDT Wed Sep 12 2018 Scattered thunderstorm activity continues along and north of an area of focused convergence across the southern CWA associated with the approach of a warm front moving into the area from the south. Some storms are becoming strong to severe, mainly in northwest MN where a subtle mid level wave is moving through southwest flow. This is also attributed to elevated instability entering the CWA from the south along the nose of the warm front combined with strong winds aloft sampled by KMVX to be 40-50 kt as low as 8 kft above the ground. This trend is expected to remain in place through the afternoon as the warm front pushes instability further north and forcing remains in place, however it seems convection is being subdued at the moment within eastern North Dakota and west-central Minnesota possibly due to rising heights and capping inversion moving in. Main threat this afternoon continues to be hail up to the size of half dollars, possibly bigger. South of the warm front, gusty winds will develop as they turn from NE to more of a SE to S direction. The southern Red River Valley could see gusts close to 30 mph during mid to late afternoon being slow to lessen overnight. Temperatures will also rebound into the mid to upper 80s here, whereas locations north of the warm front will remain in the 60s. Thunderstorms are still expected to develop north and west of the Devils Lake Basin early this evening capable of producing large hail and gusty winds. Latest trends in guidance suggest a later start than previously thought bringing into the Devils Lake Basin and northern Red River Valley between 11 PM tonight to 5 AM Thursday morning. This activity comes along the warm front turned southwest- northeast oriented cold front that will slowly move east across the CWA throughout Thursday. This brings continued rain chances throughout tomorrow. There will be some instability keeping thunderstorm mention in the forecast ahead of the front, although there is some question of how much and if it can be utilized. .LONG TERM...(Thursday night through Wednesday) Issued at 319 PM CDT Wed Sep 12 2018 Southwest flow remains entrenched across the northern Plains through this weekend, with Pacific NW trough eventually breaking down and ejecting eastward through southern Canada or the Northern Plains early next week. 500 MB heights should continue to trend downward early next week. Quasi-stationary front lingers near our CWA through this weekend with shifts north or south depending on track/timing/strength of mid level impulses. The location of surface front and timing of shortwaves also will determine coverage of showers/thunderstorms and any low end severe potential. Confidence overall is not high enough to rule out potential for severe weather for periods with thunderstorm activity, but also not high enough for our CWA to start messaging more aggressively. Guidance at least shows periods of elevated instability (MU CAPE 1500 J/KG) and effective shear occasionally within favorable parameters but this could be highly dependent on other previously mention features. By the later parts of the extended period falling heights, deepening Hudson Bay Low will both support a decreasing trend in temperatures and while model consensus has yet to reflect it there may be a potential for a frost or freeze by the early to middle part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 121 PM CDT Wed Sep 12 2018 Most sites are seeing scattered thunderstorms in their vicinity and will continue to do so through the early afternoon. Some storms are proving to be strong with hail production noted on radar. Also, IFR CIGs at TVF and BJI are lingering longer than expected, but should lift as a warm front pushes north bringing warmer temperatures. This warm front is expected to bring gusty southerly winds to 30 mph to FAR this afternoon. Other locations will see a wind shift from NE/E to more S/SE. Still some questions if DVL will see thunderstorms between 08-11 UTC as most confidence remains north of this location, therefore opted to leave out of the TAF. CIGs drop early morning Tuesday lingering through the morning behind a cold front moving back east across region. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...CJ LONG TERM...DJR AVIATION...CJ
Hazardous Weather Outlook National Weather Service Grand Forks ND 453 AM CDT Wed Sep 12 2018 MNZ001-004-005-007-008-NDZ006>008-014>016-024-026-027-054-131000- West Polk-Kittson-Roseau-West Marshall-East Marshall-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 453 AM CDT Wed Sep 12 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will develop ahead of a warm front late this afternoon into the early evening. Storms are expected to develop north of a Warroad-Grand Forks-Carrington line as a warm front lifts northward through the valley. The strongest storms, some capable of producing hail up to one and one-half inch in diameter, will most likely be along and north of the international border and west of Devils Lake. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periods of showers and thunderstorms throughout the forecast period. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. MNZ002-003-006-009-013>017-022>024-027>032-040-NDZ028>030-038-039- 049-052-053-131000- Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 453 AM CDT Wed Sep 12 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated storms are possible through the day. Storms are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periods of showers and thunderstorms throughout the forecast period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Speicher
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT WED SEP 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 1 E ISLAND LAKE 47.79N 95.00W
09/12/2018 E1.00 INCH Beltrami MN PUBLIC
MOSTLY NICKEL SIZE HAIL WITH A FEW QUARTERS. TIME
ESTIMATED FROM RADAR.
&&
ALEESpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 351 PM CDT WED SEP 12 2018 MNZ005-006-122130- Roseau MN-Lake Of The Woods MN- 351 PM CDT WED SEP 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEAU AND WEST CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 430 PM CDT... At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near Hayes Lake State Park, or 17 miles southeast of Roseau, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Swift around 415 PM CDT. Roosevelt around 425 PM CDT. Williams around 430 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4858 9549 4874 9561 4903 9494 4876 9474 TIME...MOT...LOC 2051Z 245DEG 29KT 4870 9545 NC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 PM CDT WED SEP 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL SHEVLIN 47.53N 95.26W
09/12/2018 E1.25 INCH CLEARWATER MN PUBLIC
&&
ALEESpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
403 PM CDT WED SEP 12 2018
NDZ015-054-122130-
Western Walsh County ND-Ramsey ND-
403 PM CDT WED SEP 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND WEST
CENTRAL WALSH COUNTIES UNTIL 430 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devils Lake, moving northeast at 55 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Crary around 405 PM CDT.
Southam around 410 PM CDT.
Lawton and Brocket around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4812 9895 4852 9828 4830 9804 4819 9830
4820 9842 4814 9842 4800 9876 4802 9878
4802 9879 4806 9880 4806 9883 4805 9884
TIME...MOT...LOC 2102Z 233DEG 46KT 4813 9874
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT WED SEP 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 1 E SKIME 48.55N 95.58W
09/12/2018 E1.00 INCH Roseau MN PUBLIC
MOSTLY HALF INCH SIZE WITH SOME LARGER STONES...INCLUDING
A FEW QUARTERS.
&&
ALEESpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
415 PM CDT WED SEP 12 2018
MNZ005-006-122145-
Roseau MN-Lake Of The Woods MN-
415 PM CDT WED SEP 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND SOUTHERN LAKE
OF THE WOODS COUNTIES UNTIL 445 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faunce, or 35 miles east of Roseau, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Williams around 420 PM CDT.
Graceton around 425 PM CDT.
Pitt around 430 PM CDT.
Wheelers Point around 435 PM CDT.
Baudette around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4856 9518 4872 9523 4887 9469 4882 9471
4881 9470 4878 9469 4874 9465 4872 9459
4872 9456 4870 9454 4869 9444 4867 9443
4865 9443
TIME...MOT...LOC 2114Z 252DEG 41KT 4867 9503
NCThe Fargo/Grand Forks radar (KMVX), 132 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775455.